MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/59; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/59; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75023364
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr surgery, the polarcup trial insert nav 22/59 broke upon impaction.The procedure was completed, without delay, using a s+n back up device.Patient was not harmed.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
D4: lot number updated.
 
Event or Problem Description
It was reported that, during a thr surgery, the polarcup trial insert nav 22/59 broke upon impaction.Pieces broke outside patient.The procedure was completed, without delay, using a s+n back up device.Patient was not harmed.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that, during a thr surgery, the polarcup trial insert nav 22/59 broke upon impaction.Pieces broke outside patient.Patient was not harmed.The complaint device intended for use in treatment and the broken-off piece was returned for investigation.A visual evaluation of the returned part was conducted, and it was concluded that one flap is broken-off and the device shows minor scratches on the surface.The device was effectively broken.So, the mentioned failure mode is confirmed.The performed complaint history review for the complaint device revealed no previous complaints for the same batch.A review of the production documentation did not show any deviations from the standard manufacturing procedure.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Previous investigations demonstrated that the performance of the device is within the risks level that are anticipated in the risk management documentation.The current design remains therefore state of the art.As part of the continuous improvement, smith + nephew is nonetheless working on a design enhancement.No further escalation is required.Based on the performed investigations, the reported failure mode could be confirmed.A relationship between the reported event and the device can be confirmed.No probable cause can be determined.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.Normal wear and tear through repeated use is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.This version of the device will be monitored for similar issues.This investigation is considered closed.The complaint device will be discarded.

Brand Name
POLARCUP TRIAL INSERT NAV 22/59
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15396411
Report Number9613369-2022-00493
Device Sequence Number17417753
Product Code LXH
UDI-Device Identifier07611996112535
UDI-Public07611996112535
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023364
Device Catalogue Number75023364
Device Lot NumberB72104
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Supplement Date Received by Manufacturer09/13/2022
10/12/2022
Initial Report FDA Received Date09/09/2022
Supplement Report FDA Received Date09/13/2022
10/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/10/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown